Michigan, 2015Cold in Michigan, February 26, 2015
February 26, 2015 · NWS MQT · 9 events in 9 counties and zones
An Arctic air mass moving over the area caused wind chill values to fall between 25 and 35 below zero on the morning of the 26th across portions of west and central Upper Michigan.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Arctic air mass moving over the area caused wind chill values to fall between 25 and 35 below zero on the morning of the 26th across portions of west and central Upper Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 25, 7:22 PM EST, 4 hours 38 minutes earlier.
Area forecast discussion, Feb 25, 7:22 PM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
722 PM EST WED FEB 25 2015
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 239 PM EST WED FEB 25 2015
UPPER AIR PATTERN CONSISTS OF A TROUGH IN THE SOUTHERN PLAINS
EMBEDDED IN A DEEP LONGWAVE TROUGH OVER MOST OF THE U.S. THERE IS
ALSO A CLOSED 500 MB LOW OVER JAMES BAY THIS MORNING. ANOTHER
SHORTWAVE TROUGH DIGS INTO THE UPPER GREAT LAKES THIS FORECAST
PERIOD WITH THE TROUGH AXIS PASSING THROUGH TONIGHT INTO THU.
PERSISTENCE IS THE WAY TO GO WITH THIS FORECAST AS NORTHWEST TO
NORTH WINDS CONTINUE ACROSS LAKE SUPERIOR AND TI REMAINS COLD ENOUGH
FOR LAKE EFFECT SNOW. STILL DO NOT HAVE A GOOD HANDLE ON THE ICE
COVER AS THIS HAS BEEN VARIABLE WITH THE STRONGER WINDS HELPING TO
BREAK IT UP IN A FEW PLACES AND CAUSE THIN SPOTS IN THE ICE COVER
AND CONFIDENCE REMAINS BELOW AVERAGE FOR THIS REASON AS THERE IS
ENOUGH HEAT COMING THROUGH TO STILL CAUSE SNOW SHOWERS IN A FEW
PLACES. THERE SEEMS TO BE TWO SPOTS OF FOCUS WITH ONE AROUND IWD AND
THE SECOND EAST OF THE KEWEENAW WHICH HITS ALGER COUNTY TO LUCE
COUNTY. WILL CONTINUE WITH SOME POPS THERE FOR LAKE EFFECT SNOW
SHOWERS. ELECTED TO GO WITH A WIND CHILL ADVISORY FOR THE CWA
TONIGHT INTO THU MORNING WITH COLD ENOUGH TEMPERATURES CAUSING THE
WIND CHILLS. WIND SPEEDS LOOK TO REMAIN BELOW 10 MPH IN MOST PLACES
AND THE TEMPERATURE IS DRIVING THIS PRODUCT...NOT THE WIND AND WILL
STRESS THIS IN THE WIND CHILL ADVISORY AND HAVE VALUES RANGE FROM -
20F TO -35F. OTHERWISE...DID NOT MAKE TOO MANY CHANGES TO THE GOING
FORECAST.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 315 PM EST WED FEB 25 2015
A QUIET END OF THE WORK WEEK AND START OF THE WEEKEND IS IN STORE
FOR UPPER MICHIGAN...AS HIGH PRESSURE MOVES FROM THE DAKOTAS
THURSDAY NIGHT TO THE LOWER GREAT LAKES REGION BY SATURDAY. THIS
WILL LEAD TO LIGHT NORTHWEST WINDS BACKING TO THE SOUTHWEST BY
SATURDAY. WITH THE 850MB TEMPERATURES MODERATING ALOFT (RISING FROM
-20C THURSDAY EVENING TO -14C ON SATURDAY)...EXPECT BOTH HIGHS AND
LOWS TO BEGIN TO TREND WARMER THROUGH THE WEEKEND...WITH HIGHS ON
SATURDAY NEARING 20 DEGREES. THE COMBINATION OF THE MODERATING
850MB TEMPS...LIMITED LOW LEVEL MOISTURE AND A GENERALLY ICE
COVERED LAKE SUPERIOR...THINK THE LAKE EFFECT POTENTIAL WILL
CONTINUE TO DIMINISH THURSDAY NIGHT INTO FRIDAY AS WINDS BACK.
OTHERWISE...SHOULD SEE MOSTLY CLEAR SKIES ACROSS THE AREA FRIDAY
INTO SATURDAY (ALTHOUGH THERE MAY BE SOME DIURNAL CU ON FRIDAY
AFTERNOON).
FOR THE SUNDAY INTO SUNDAY NIGHT TIME FRAME...A NORTHERN STREAM
SHORTWAVE WILL QUICKLY SHIFT EAST OUT OF THE DAKOTAS AND THROUGH
THE UPPER GREAT LAKES REGION. THIS WILL LEAD TO A QUICK DUSTING OF
SNOW OVER MUCH OF THE AREA AND WILL KEEP POPS IN THE SLIGHT CHANCE
CATEGORY FOR NOW. BEHIND THIS WAVE...HIGH PRESSURE WILL MOVE OVER
THE AREA FOR MONDAY AND MONDAY NIGHT...LEADING TO ANOTHER QUIET
PERIOD AND TEMPERATURES REMAINING BELOW NORMAL. IT DOES APPEAR THAT
THE AREA WILL BE HEADING TOWARDS A MORE ACTIVE PERIOD...AS THE UPPER
TROUGH OVER THE SOUTHWESTERN CONUS BEGINS TO EJECT SHORTWAVES
NORTHEAST TOWARDS THE GREAT LAKES REGION TUESDAY INTO WEDNESDAY OF
NEXT WEEK.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 717 PM EST WED FEB 25 2015
VFR CONDITIONS SHOULD PREVAIL AT KSAW AND KCMX FOR MOST OF THE FORECAST
PERIOD. IT IS POSSIBLE THAT KCMX COULD SEE A BRIEF HOUR OR TWO OF
LOWER LAKE CLOUDS MOVE IN UNDER A NW FLOW BUT AT THIS POINT WL KEEP
THE PREVAILING CONDITION VFR. JUST ENOUGH OPEN WATER NORTH OF KIWD
COULD ALLOW FOR SOME MVFR CONDITIONS TO DEVELOP THERE LATER THIS
EVENING AND CONTINUE INTO THU MORNING. WINDS BACKING WNW THU
AFTERNOON SHOULD ALLOW FOR VFR CONDITIONS TO RETURN.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 239 PM EST WED FEB 25 2015
LARGE HIGH PRESSURE OVER CENTRAL CANADA WILL DROP ACROSS THE
NORTHERN AND CENTRAL PLAINS THURSDAY...BUILDING A SIGNIFICANT RIDGE
ACROSS THE UPPER GREAT LAKES. GIVEN THE SIGNIFICANT AND SHIFTING ICE
COVER PREVENTING LARGE AREAS OF OPEN WATER...AND THE DEVELOPMENT OF
LARGE WAVES...HEAVY FREEZING SPRAY IS NOT ANTICIPATED. WINDS ARE
EXPECTED TO REMAIN BELOW 25 KNOTS THROUGH THE PERIOD.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WIND CHILL ADVISORY UNTIL 11 AM EST /10 AM CST/ THURSDAY FOR
MIZ001>007-009>014-084-085.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...07
LONG TERM...SRF
AVIATION...VOSS
MARINE...07Hazardous weather outlook, Feb 25, 3:13 PM EST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
313 PM EST WED FEB 25 2015
MIZ001>007-009>014-084-085-261200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
313 PM EST WED FEB 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
ALTHOUGH WINDS WILL BE LIGHT...WIND CHILL READINGS WILL FALL TO 20
BELOW TO 35 BELOW ZERO TONIGHT. SEE THE LATEST WINTER WEATHER MESSAGE
FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIND CHILL READINGS OF 20 BELOW TO 35 BELOW ZERO WILL CONTINUE INTO
THURSDAY MORNING. SEE THE LATEST WINTER WEATHER MESSAGE FOR
ADDITIONAL DETAILS.
WIND CHILL READINGS WILL FALL TO 15 BELOW TO AROUND 25 BELOW ZERO
THURSDAY NIGHT INTO EARLY FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-261200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
313 PM EST WED FEB 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-261200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
313 PM EST WED FEB 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
SRF
In the hours before
Local storm report, Feb 25, 9:33 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
933 PM EST WED FEB 25 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW EBEN JUNCTION 46.35N 86.97W
02/25/2015 M5.6 INCH ALGER MI TRAINED SPOTTER
DELAYED REPORT. TOTAL SNOWFALL FROM THE
AFTERNOON OF 2/24 TO THE MORNING OF 2/25.
SNOW DURATION 18 HOURS. OBSERVER LOCATION
EBEN JUNCTION.
&&
KLUBERCold/Wind Chill, Ontonagon
- When
- February 26, 12:00 AM EST to 12:00 PM EST
- Where
- Ontonagon forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Sub-zero temperatures combined with north winds to drive wind chills down into the 25 to 35 below zero range throughout much of the period. The dangerously cold wind chills either closed area schools or caused a two-hour delay on the 26th.
Cold/Wind Chill, Northern Houghton
- When
- February 26, 12:00 AM EST to 12:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- ASOS
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Sub-zero temperatures combined with north winds to drive wind chills down into the 25 to 35 below zero range throughout much of the period. The dangerously cold wind chills closed area schools on the 26th.
Cold/Wind Chill, Keweenaw
- When
- February 26, 12:00 AM EST to 12:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- ASOS
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
Sub-zero temperatures combined with north winds to drive wind chills down into the 25 to 35 below zero range throughout much of the period. The dangerously cold wind chills closed area schools on the 26th.
Cold/Wind Chill, Baraga
- When
- February 26, 12:00 AM EST to 12:00 PM EST
- Where
- Baraga forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Sub-zero temperatures combined with north winds to drive wind chills down into the 25 to 35 below zero range throughout much of the period. The dangerously cold wind chills closed area schools on the 26th.
Cold/Wind Chill, Luce
- When
- February 26, 12:00 AM EST to 7:00 AM EST
- Where
- Luce forecast zone
- Reported by
- AWOS
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
Sub-zero temperatures combined with north winds to drive wind chills down into the 25 to 35 below zero range throughout much of the period.
Cold/Wind Chill, Alger
- When
- February 26, 12:00 AM EST to 11:00 AM EST
- Where
- Alger forecast zone
- Reported by
- ASOS
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Sub-zero temperatures combined with north winds to drive wind chills down into the 25 to 35 below zero range throughout much of the period.
Cold/Wind Chill, Gogebic
- When
- February 26, 12:00 AM CST to 11:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- AWOS
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Wind chills dropped down into the 25 to 35 below zero range on the morning of the 26th. The bitter cold wind chills caused a two-hour delay at some of the area schools.
Cold/Wind Chill, Iron
- When
- February 26, 12:00 AM CST to 11:00 AM CST
- Where
- Iron forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
Sub-zero temperatures combined with north winds to drive wind chills down into the 25 to 35 below zero range throughout much of the period. The dangerously cold wind chills caused a two-hour delay at area schools on the 26th.
Cold/Wind Chill, Dickinson
- When
- February 26, 12:00 AM CST to 11:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- ASOS
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Sub-zero temperatures combined with north winds to drive wind chills down into the 25 to 35 below zero range throughout much of the period. The dangerously cold wind chills caused a two-hour delay at some area schools on the 26th.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Delaware, February 26, 20153 injured · 4 events
- Winter Storm in Virginia, February 26, 201516 events
- Heavy Snow and Winter Weather in New Jersey, February 26, 201511 events
- Winter Weather in Texas, February 26 to 27, 20159 events
- Winter Storm in Maryland, February 26, 20155 events
- Winter Weather in Maryland, February 26, 20155 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 26, 20153 events
- Heavy Snow in Virginia, February 26, 20152 events
- Winter Weather in Virginia, February 26, 20151 event
- Winter Weather in West Virginia, February 26, 20151 event
- Winter Weather in District of Columbia, February 26, 20151 event
- High Wind in Texas, February 26, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563174, 563175, 563176, 563177, 563180, 563181, 563173, 563178, 563179.